Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 138, NWS Grand Rapids, MI

August 3, 2006Calhoun County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 3, 2006, 8:49 AM EDT for Calhoun County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2006, 8:49 AM EDT (12:49 UTC)
Expired
Aug 3, 2006, 9:30 AM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Calhoun County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 7:11 AM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.8 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:25 AM EDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 3, 3:25 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 AM EDT THU AUG 03 2006

.SHORT TERM...
SFC ANALYSIS SHOWS A FRONTAL BOUNDARY STRETCHING FROM NEAR MKG
SOUTHWEST TO NORTHEAST MISSOURI. IR IMAGERY SHOWED CONVECTION LINED
UP ALONG THE FRONT AND MOVING NORTHEAST FROM THE MISSOURI VALLEY TO
THE SOUTHERN CWA. OF PARTICULAR NOTE WAS FORWARD PROPAGATING MCS
OVER SOUTHEAST IOWA AND NORTHEAST MISSOURI. FORECAST CONCERNS IN THE
SHORT TERM DEAL WITH CONVECTIVE POTENTIAL TODAY.

THE FRONTAL BOUNDARY IS GOING TO SINK SOUTH THROUGH THE CWA TODAY.
THE CURRENT CONVECTIVE ACTIVITY WILL ALSO SLOWLY MOVE SOUTH. BUT
EARLY THIS MORNING EXPECT QUITE A BIT OF CONVECTION OVER THE
SOUTHERN 2 ROWS OF COUNTIES. THE MCS OVER NW MISSOURI IS A BIT
ELEVATED NORTH OF THE FRONTAL BOUNDARY AND WILL CONTINUE TO RACE
NORTHEAST TOWARD LOWER MICHIGAN ALONG THE THICKNESS CONTOURS.
TIMING TOOL PUTS THE MCS NEAR THE LAKESHORE BY 12Z. WILL KEEP
THE MENTION OF NUMEROUS TSRA OVER THE SOUTH THIS MORNING WITH CHC
POPS ELSEWHERE. BULK SHEAR INCREASES TO 40-45 KTS BY 12Z ACROSS THE
CWA. THIS IMPLIES A SEVERE THREAT THIS MORNING. WE CAN/T RULE OUT
THE DAMAGING WIND THREAT JUST YET. THE HAIL THREAT LOOKS RATHER
LIMITED GIVEN TAMDAR SOUNDINGS SHOWING FREEZING LEVELS AOA 15K FT.

SCATTERED SHOWERS AND STORMS WILL DIMINISH FROM NORTH TO SOUTH THIS
AFTERNOON AS THE BOUNDARY CONTINUES TO MOVE SOUTH. HIGH PRESSURE
WILL BUILD SOUTHEAST FROM CANADA TONIGHT AND PROVIDE COOLER AND
SOMEWHAT DRIER AIR TONIGHT INTO FRIDAY. THAT SAID...SFC DEWPOINTS
ARE STILL PROGD IN THE 60S...SO IT WILL STILL FEEL HUMID.

THE HIGH WILL DRIFT EAST OF THE CWA BY SATURDAY AND ANOTHER WARMUP
WILL COMMENCE.

.LONG TERM
THE NEXT MAJOR NORTHERN STREAM WAVE PHASES WITH A LARGE SYSTEM OVER
THE NORTH ATLANTIC TO CURVE OUT ANOTHER EASTERN TROUGH BY EARLY NEXT
WEEK. AS THE COLD FRONT WITH THAT SYSTEM MOVES THE GREAT LAKES
SUNDAY NIGHT OR EARLY MONDAY...THERE COULD BE THUNDERSTORMS WITH
IT.  AFTER THE COLD FRONT COMES THROUGH MONDAY MORNING QUIET WEATHER
SHOULD PREVAIL MOST OF THE COMING WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93 WDM
Hazardous weather outlook, Aug 3, 6:17 AM EDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
617 AM EDT THU AUG 3 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041030-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
617 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SIGNIFICANT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING
STRAIGHT LINE WINDS THIS MORNING FROM INTERSTATE 96 SOUTH AS A
DERECHO FROM NORTHERN ILLINOIS RACES EAST NORTHEAST AT 55 MPH
TOWARD LOWER MICHIGAN. ONCE THIS SYSTEM MOVES THROUGH BEFORE NOON
QUIET WEATHER WILL RETURN TO SOUTHERN MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS LATER SUNDAY INTO MONDAY AHEAD
OF A COLD FRONT WHICH WILL MOVE THROUGH LOWER MICHIGAN DURING
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:17 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta23 min
Aug 2, 8:24 PM EDTSevere Thunderstorm WarningGRRAllegan27 min
Aug 2, 8:33 PM EDTTornado WarningGRRIsabella27 min
Aug 2, 8:39 PM EDTSevere Thunderstorm WarningGRRVan Buren66 min
Aug 2, 8:51 PM EDTSevere Thunderstorm WarningGRRClinton54 min
Aug 2, 9:08 PM EDTSevere Thunderstorm WarningGRRKalamazoo67 min
Aug 2, 9:18 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton, Ionia57 min
Aug 2, 9:36 PM EDTSevere Thunderstorm WarningGRRCalhoun47 min
Aug 2, 9:42 PM EDTSevere Thunderstorm WarningGRRClinton30 min
Aug 2, 9:45 PM EDTSevere Thunderstorm WarningGRRVan Buren40 min
Aug 2, 9:49 PM EDTSevere Thunderstorm WarningGRRIngham56 min
Aug 3, 12:13 AM EDTSpecial Marine WarningGRR40 min
Aug 3, 6:38 AM EDTSpecial Marine WarningGRR97 min
Aug 3, 7:53 AM EDTSevere Thunderstorm WarningGRRVan Buren52 min
Aug 3, 8:13 AM EDTSevere Thunderstorm WarningGRRKalamazoo47 min
Aug 3, 9:36 AM EDTSevere Thunderstorm WarningGRRIngham, Jackson39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.